Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Des Moines, IA

May 2, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 2, 2018, 2:53 PM CDT for 4 counties in Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 2:53 PM CDT (19:53 UTC)
Expired
May 2, 2018, 3:34 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 2:56 PM CDTHAIL 1Manson, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS53 KDMX 021953
SVRDMX
IAC025-091-151-187-022045-
/O.NEW.KDMX.SV.W.0029.180502T1953Z-180502T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
253 PM CDT WED MAY 2 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Webster County in central Iowa...
  Southeastern Pocahontas County in northwestern Iowa...
  Northeastern Calhoun County in west central Iowa...
  Southeastern Humboldt County in north central Iowa...

* Until 345 PM CDT.

* At 253 PM CDT, a severe thunderstorm was located over North Twin
  Lake, or 7 miles north of Rockwell City, moving east at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Fort Dodge, Manson, South Twin Lake, North Twin Lake, Fort Dodge
  Regional Airport, Pomeroy, Badger, Twin Lakes, Barnum, Thor,
  Vincent, Clare, Jolley, Twin Lakes State Park and Frank A Gotch
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4245 9471 4253 9472 4275 9403 4255 9398
TIME...MOT...LOC 1953Z 253DEG 48KT 4251 9461 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
3 follow-up statements
025 
WWUS53 KDMX 022010
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
310 PM CDT WED MAY 2 2018

IAC025-151-022019-
/O.CAN.KDMX.SV.W.0029.000000T0000Z-180502T2045Z/
Pocahontas IA-Calhoun IA-
310 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS AND
NORTHEASTERN CALHOUN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4249 9444 4262 9444 4275 9403 4255 9398
TIME...MOT...LOC 2009Z 253DEG 48KT 4257 9432 

$$

IAC091-187-022045-
/O.CON.KDMX.SV.W.0029.000000T0000Z-180502T2045Z/
Webster IA-Humboldt IA-
310 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN WEBSTER AND SOUTHEASTERN HUMBOLDT COUNTIES...

At 309 PM CDT, a severe thunderstorm was located near Fort Dodge
Regional Airport, or 8 miles northwest of Fort Dodge, moving east at
55 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Badger, Barnum, Thor,
Vincent, Clare and Frank A Gotch State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4249 9444 4262 9444 4275 9403 4255 9398
TIME...MOT...LOC 2009Z 253DEG 48KT 4257 9432 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
559 
WWUS53 KDMX 022025
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
325 PM CDT WED MAY 2 2018

IAC091-187-022045-
/O.CON.KDMX.SV.W.0029.000000T0000Z-180502T2045Z/
Webster IA-Humboldt IA-
325 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN WEBSTER AND SOUTHEASTERN HUMBOLDT COUNTIES...

At 325 PM CDT, a severe thunderstorm was located 7 miles west of
Eagle Grove, or 10 miles southeast of Dakota City, moving east at 55
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Badger, Thor and Vincent. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4252 9420 4270 9417 4275 9403 4255 9398
TIME...MOT...LOC 2025Z 253DEG 48KT 4263 9404 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
889 
WWUS53 KDMX 022034
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
334 PM CDT WED MAY 2 2018

IAC091-187-022044-
/O.CAN.KDMX.SV.W.0029.000000T0000Z-180502T2045Z/
Webster IA-Humboldt IA-
334 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER AND
SOUTHEASTERN HUMBOLDT COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4252 9420 4270 9417 4275 9403 4255 9398
TIME...MOT...LOC 2033Z 253DEG 48KT 4267 9388 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:41 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 2, 12:41 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1241 PM CDT Wed May 2 2018

.SHORT TERM.../Today through Tonight/
Issued at 344 AM CDT Wed May 2 2018

The bulk of convection has ended across the forecast area early
this morning. Storm across Missouri have edged into the south with
a few heavy downpours and lightning, but little severe threat at
this point. However, on northern edge of the rain shield, strong
winds from the south have developed with frequent gusts to 50 mph
with a top gust to 54 mph at Chariton. These will continue to
migrate east over the next hour or two and eventually subside
prior to sunrise as the precipitation continues eastward.
Otherwise, the surface front is settling into the state and will
continue a slow drop south into the afternoon although becoming
nearly stationary by late afternoon.

Most of the CAMS models indicate a relatively quiet morning for much
of the forecast area although there are hints of an isolated
shower/thunderstorm near the boundary where convergence remains
stronger.  Given this, have generally gone dry in most locations
after sunrise although kept some storms near the boundary.
Convergence will strengthen into boundary by the afternoon as low
level flow backs.  MUCapes will be around 2000-2500 j/kg along and
south of the front with 40-50kts of deep layer shear.  This will
certainly be sufficient for large hail production once again along
with the potential for damaging wind gusts, especially in the far
south in the warm sector.  Isolated tornadoes will also be possible
with storms near the boundary. SPC has highlighted much of southern
Iowa in an enhanced outlook with a very small area of moderate
outlooks, mainly from the higher wind threat. Models indicate a
forward propagating convective system will pass east northeast
through the state during the evening into the early morning hours as
the low level jet veers overnight.  Localized heavy rainfall
remains a concern, given the 1.25-1.50 PWATS and strong moisture
transport into the state.

Even with all the convection this afternoon and tonight, the
front will move little and will actually begin to drift north late
tonight ahead of approaching upper system on Thursday. This ongoing
warm advection overnight may help isolated/scattered convection to
linger late tonight after passage of any convective complex.

.LONG TERM.../Thursday through Tuesday/
Issued at 344 AM CDT Wed May 2 2018

By early Thursday morning, the trough and upper low over the
western US will be lifting northeastward over the Rockies. At the
surface, a 1004mb low pressure will be near north central Kansas
at 12z with the stationary boundary extending from this low across
southern Iowa or perhaps even northern Missouri. As was
previously mentioned, the exact location of this boundary and it's
orientation won't be sorted out until after Wednesday's
convection wanes. Still expect the typical lull in overall
convective activity during the morning hours Thursday per NAM and
WRF ARW/NMM. As the trough/upper low approaches Iowa's doorstep by
00z Friday, the surface low will move northeastward through
southeast Nebraska into western Iowa. This will help to lift the
warm front farther north into Iowa with most models showing the
orientation of the boundary from west- southwest to east-northeast
somewhere between I-80 to near Highway 20 by late afternoon.

Within the warm sector, MLCAPE values will range from 1000 to
2000 J/kg with higher values up towards 3000 J/kg possible over
western Iowa if more clearing is realized. There will be plenty of
shear with 0-6km bulk shear values in excess of 60 knots
supportive of supercell development. Hail will be the primary
concern, especially if the NAM, which has more CAPE in the hail
growth layer, comes to fruition. Not far behind it will be the
tornado threat. With the low pressure entering the state, expect
perhaps the best tornado setup out of this multi-day event as
winds should back locally in the vicinity of this low and the
boundary increasing low level helicity values. Also by Thursday,
hydrology concerns will be peaking depending on how and where the
rain falls on Wednesday. Much of Wednesday's and Thursday's
heavier rain is forecast to fall over the southeastern half of the
state, which missed out on much of Tuesday's rains that were
focused over central and northern Iowa. The southern 2/3rds of
the state is also the part of the state that had a dry April with
many areas 2 to 3 inches below normal. While the dryness will
allow for infiltration and absorption of rainfall into the soil,
if the soil becomes saturated with mainly barren fields, this will
lead to increased runoff efficiency and perhaps isolated flash
flooding.

The trough axis will move east of Iowa Friday morning bringing a
break from the stormy and wet weather. Subsidence and drier air
will arrive on Friday giving ample sunshine. The upper air pattern
will evolve into northwest flow through the weekend. A weak
boundary drops through late Saturday into Sunday bringing a chance
for showers or thunderstorms. Otherwise, temperatures this
weekend into early next week will generally be above normal.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1241 PM CDT Wed May 2 2018

IFR/MVFR stratus remains in place across much of central Iowa
either side of a stationary front along a KICL-KAMW-KALO line at
18z. This will remain in place through the afternoon and then
gradually lift, coincident with increases in thunderstorm chances
into the early evening. Have mentioned most likely periods of
thunder, bounded by lesser VCSH chances, but any precip will be
capable of producing thunder. Did not mention further to avoid
prolonged precip or thunder.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Ansorge
AVIATION...Small
Hazardous weather outlook, May 2, 3:59 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CDT Wed May 2 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
359 AM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a Slight to Enhanced Risk of severe weather Wednesday.
especially during the afternoon and evening hours. Large hail,
damaging wind gusts, and isolated tornadoes are possible,
especially over central and southern Iowa. This same area may also
see locally heavy rainfall and is under a Marginal Risk of
excessive rainfall.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Slight to Enhanced Risk of severe weather continues on Thursday
for similar areas as well. Large hail, a few tornadoes, and
damaging wind gusts will be possible. There is also the chance
for locally heavy rainfall with the eastern half of Iowa under a
Marginal Risk of excessive rainfall.

Thunderstorm chances will return to the area late Saturday into
Sunday; however, severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from time to time through Thursday,
especially from the late afternoon into the evening.

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:47 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass, Guthrie43 min
May 1, 8:17 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie43 min
May 1, 9:41 PM CDTSpecial Weather StatementDMXButler, Grundy, Hardin, Marshall, Tama49 min
May 1, 10:44 PM CDTSpecial Weather StatementDMXMarshall, Tama31 min
May 2, 3:40 PM CDTSpecial Weather StatementDMXButler, Cerro Gordo, Franklin, Wright65 min
May 2, 4:31 PM CDTSpecial Weather StatementDMXBremer, Butler44 min
May 2, 5:32 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor43 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union45 min
May 2, 6:24 PM CDTSevere Thunderstorm WarningDMXClarke, Union51 min
May 2, 6:28 PM CDTTornado WarningDMXRinggold17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.